Tolerability of teicoplanin in 117 hospitalized adults with previous vancomycin-induced fever, rash, or neutropenia: A retrospective chart review

Yuan Pin Hung, Nan Yao Lee, Chia Ming Chang, Hsin Chun Lee, Chi Jung Wu, Po Lin Chen, Ching Chi Lee, Chih Huan Chung, Wen Chien Ko

Research output: Contribution to journalArticlepeer-review

18 Citations (Scopus)

Abstract

Background: Vancomycin has reliable antibacterial activity against many gram-positive pathogens but is associated with many adverse events. Teicoplanin, another glycopeptide, is associated with fewer adverse events, but its use in patients with previous vancomycininduced adverse reactions remains controversial. Objectives: The aims of this work were to evaluate the clinical characteristics of hospitalized patients with vancomycin-induced fever (ie, drug fever), rash, or neutropenia and to examine the tolerability of teicoplanin in these patients. Methods: This was a retrospective review of the medical charts of patients aged ≥18 years who were hospitalized between January 2002 and October 2007 at National Cheng Kung University Hospital in Tainan, Taiwan. Patients were included if they experienced drug-induced fever (ie, "drug fever"), rash, or neutropenia during vancomycin treatment. Their antimicrobial therapy was subsequently switched to teicoplanin. Clinical information and the development of drug fever, rash, or neutropenia with teicoplanin were determined from the charts. Results: Antibiotic therapy was switched to teicoplanin in 117 patients with vancomycin-induced fever alone (n = 24), rash alone (n = 77), both drug fever and rash (n = 8), or neutropenia (n = 8). The mean (SD) age of these patients was 53.1 (22.8) years, and 65 (56%) were male. The major clinical indications for vancomycin therapy among these patients were wound infections (21%), respiratory tract infections (14%), and bacteremia (13%). The dosages for vancomycin ranged from 1 g every 5 days to 1 g BID, and for teicoplanin ranged from 400 mg daily to 400 mg q72h, adjusted by the degree of renal dysfunction. Overall, 12 patients with vancomycin-induced fever (n = 2), rash (n = 6), or neutropenia (n = 4) subsequently developed teicoplanin-induced fever (n = 3), rash (n = 3), or neutropenia (n = 6). Specifically, of 8 patients with vancomycin-induced neutropenia, 4 (50%) subsequently developed neutropenia after switching to teicoplanin. Vancomycin- and teicoplanininduced neutropenia was often noted after 1 week of treatment. Among patients with vancomycin-induced fever, rash, or neutropenia, there were no differences between patients with or without teicoplanin-induced fever, rash, or neutropenia in terms of age, sex, weight, dosage or duration of vancomycin therapy, dosage of teicoplanin, or underlying disease. There was no difference in mortality rates between patients with or without teicoplanin-induced fever, rash, or neutropenia. The cause of all deaths was progression of infectious or underlying disease, unrelated to vancomycin or teicoplanin use. Conclusions: Based on this retrospective chart review of hospitalized patients with vancomycin-induced fever, rash, or neutropenia, only 10% experienced subsequent teicoplanin-induced fever, rash, or neutropenia. However, it should be noted that half of the patients with vancomycin-induced neutropenia developed teicoplanin-induced neutropenia.

Original languageEnglish
Pages (from-to)1977-1986
Number of pages10
JournalClinical Therapeutics
Volume31
Issue number9
DOIs
Publication statusPublished - 2009 Sep

All Science Journal Classification (ASJC) codes

  • Pharmacology
  • Pharmacology (medical)

Fingerprint Dive into the research topics of 'Tolerability of teicoplanin in 117 hospitalized adults with previous vancomycin-induced fever, rash, or neutropenia: A retrospective chart review'. Together they form a unique fingerprint.

Cite this